[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.200.4. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 13, 1966

Hemarthrosis Complicating Anticoagulant Therapy: Report of Three Cases

Author Affiliations

From the sections of Rheumatology and Cardiology, Department of Medicine, Hahnemann Medical College and Hospital, Philadelphia. Dr. McCarty is a Markle Scholar in academic medicine.

JAMA. 1966;196(11):1020-1021. doi:10.1001/jama.1966.03100240154044
Abstract

SPONTANEOUS hemarthrosis is an unusual complication of oral anticoagulant therapy. The reported incidence of this type of bleeding varies from 0% to 1.5%.1-5 Three cases of intra-articular hemorrhage associated with oral anticoagulant therapy are presented herein; pertinent diagnostic and therapeutic points are briefly discussed.

Report of Cases 

Case 1.—  A 68-year-old obese white woman was admitted to the Hahnemann Hospital on Oct 28, 1965 for evaluation of pain and swelling in the right knee. She sustained a myocardial infarction in 1957, and subsequently was treated with thiazide diuretics, digitalis, and sodium warfarin (Coumadin). No past history of joint symptomatology was recorded.Arthralgia began suddenly two weeks prior to admission without apparent trauma, and was not associated with any change in therapy. The referring physician made a tentative diagnosis of thiazide-induced gout and phenylbutazone (Butazolidin), 100 mg four times daily, was prescribed.Numerous recent and old cutaneous ecchymoses were noted

×